To the Editor.—
Clostridium difficile infection is the most common cause of antibiotic-associated enterocolitis. In their response to a question regarding treatment of C difficile disease in a recent issue of The Journal, Drs Gebhard and Gerding recommend treatment with oral vancomycin or metronidazole if the patient has significant symptoms.1 Such treatment is even more urgent when the implicated antibiotic (or other antibiotic therapy of the primary infection) cannot be stopped. We report two patients with bone and joint infections in whom C difficile toxin-positive diarrhea developed during therapy with ceftriaxone and resolved after simply changing to oral ciprofloxacin therapy.
Report of Cases.—
Case 1.—A 74-year-old man with lumbar osteomyelitis due to Escherichia coli (confirmed by needle aspiration) was treated with ceftriaxone, 2 g intravenously daily. After four weeks of therapy and significant symptomatic improvement, it was elected to change therapy to ciprofloxacin, 750 mg orally twice daily. Because